Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Louisville, KY

August 18, 2018Franklin County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 18, 2018, 3:59 PM EDT for Franklin County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 3:59 PM EDT (19:59 UTC)
Expired
Aug 18, 2018, 7:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Franklin County, KY

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:35 PM EDTFLASH FLOOD2 W Frankfort, KYEMERGENCY MANAGEMENT REPORTED FLOODING ON HOLLY HILL DRIVE. SOCIAL MEDIA REPORTS SHOWED SEVERAL FEET OF WATER IN YARDS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS53 KLMK 181959
FFWLMK
KYC073-182300-
/O.NEW.KLMK.FF.W.0050.180818T1959Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
359 PM EDT SAT AUG 18 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Franklin County in central Kentucky...

* Until 700 PM EDT.

* At 358 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly. This 
  Flash Flood Warning replaces the Areal Flood Advisory.

* Some locations that will experience flooding include...
  Frankfort, Bryant, Slickway, Benson, Capital City Airport,
  Broadville Manor, Woodlake, Harvieland, Kennebec and Big Eddy.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next 1 to 2 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3825 8473 3819 8473 3814 8486 3818 8499
      3820 8501 3820 8500 3826 8500 3827 8499

$$

SCHOETTMER
2 follow-up statements
865 
WGUS73 KLMK 182043
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
443 PM EDT SAT AUG 18 2018

KYC073-182300-
/O.CON.KLMK.FF.W.0050.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
443 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL FRANKLIN COUNTY...

At 437 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain were moving back into the warned area. Radar estimates that up 
to 1.5 inches of rain has fallen in the past hour to the west of 
downtown Frankfort, on high terrain south of Benson Valley Road. 
Runoff from this rain - and any additional - could quickly flow over 
roads in this area.  

Some locations that will experience flooding include...
Frankfort, Bryant, Slickway, Kennebec, Benson, Big Eddy, Capital City
Airport, Broadville Manor, Elsinore and Woodlake.

With rainfall rates of greater than 4 inches an hour already 
observed in many of the storms today, additional rainfall of another 
one to 1.5 inches are very possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8473 3815 8490 3818 8499 3820 8501
      3820 8500 3826 8500 3827 8499 3825 8473

$$

JBS
324 
WGUS73 KLMK 182308
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
708 PM EDT SAT AUG 18 2018

KYC073-182317-
/O.EXP.KLMK.FF.W.0050.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
708 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR CENTRAL FRANKLIN COUNTY HAS EXPIRED...

The heavy rain has ended across the warned area.  Area creeks and 
streams will likely run near bankfull but slowly recede this evening.

LAT...LON 3821 8473 3815 8490 3818 8499 3820 8501
      3820 8500 3826 8500 3827 8499 3825 8473

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:41 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 18, 3:41 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EDT Sat Aug 18 2018

.Short Term...(This evening through Sunday)
Issued at 340 PM EDT Sat Aug 18 2018

Several broken lines of showers and thunderstorms with brief very
heavy rainfall were drifting east-southeast through the Ohio Valley
this afternoon.  These lines, associated with a weak cold front
moving through, will linger for the remainder of the daylight hours,
but dissipate quickly with the setting sun. Rainfall rates have
briefly exceeded 4"-5" in even some of the non-thunder showers
today, but fortunately, coverage has been spotty and the storms were
moving through quickly enough to prevent any widespread water
issues.

Cloud cover will decrease this evening to the north of where the
surface front stalls out, which is progged to be from south central
through eastern Kentucky. With the scattering out of the clouds, the
abundance of rainfall in some locations, and surface dew points
still in the upper 60s north of the frontal boundary, widespread fog
is expected to develop overnight, and could become dense in some
locations - especially those that picked up over an inch of rain
today.

After a foggy start to the day on Sunday, most locations will see
more sun than clouds, with no rainfall.  The exception will be far
southern Kentucky, where the presence of the stalled out front will
provide at least a slight chance for additional showers during the
day.

Temperatures will bottom out in the upper 60s in most locations
tonight, though a few spots near the Tennessee border may fail to
dip below 70.  Highs on Sunday will be mainly in the mid 80s.

&&

.Long Term...(Sunday night through Saturday)
Issued at 300 PM EDT Sat Aug 18 2018

Sunday Night...

A weak surface boundary will be stalled just south of the KY/TN
border, with progressive shortwave ridging sliding overhead. As a
result, the Sunday night time frame will be dry with lows in the
upper 60s to around 70.

Monday...

The shortwave ridge axis will quickly slide east early Monday as a
stronger shortwave trough begins to move from the eastern Plains
into the mid Mississippi River Valley. As this occurs, we'll see
steady southerly surface flow begin to take hold over our region.
This will lift the stalled frontal boundary over TN back north as a
warm front through the day Monday. Expect increasing shower and
storm chances from SW to NE on Monday. A little uncertain in how
much strength/organization potential the storms will have initially
given limited destabilization due to extensive cloud cover and weak
mid level lapse rates. That being said, deep layer shear profiles
should improve through the day ahead of the approaching strong
shortwave, and if pockets of instability are realized a few strong
storms would be possible. SPC marginal risk makes sense, but there
are some limiting factors keeping confidence low at this time.
Confidence is high that we'll see good coverage of precipitation,
especially later Monday afternoon into the early evening. Look for
highs in the mid 80s.

Monday Night - Tuesday Night...

The best forcing ahead of the strong shortwave arrives Monday
evening into Monday night. Meanwhile, the associated surface low
moves into the lower Great Lakes. Ahead of the trailing cold front,
a weak warm sector will have likely developed, however instability
is expected to drop off through the overnight. Despite the gradual
loss of instability, a broken line of showers and storms should
develop in the right entrance region of the upper jet, just ahead of
the surface cold front. The combination of a 40-50 knot upper jet
and 20-30 knot low level jet should yield 0-6 km shear values in the
25-35 knot range, marginal for storm organization. If storms are
able to organize, expect a broken line of capable of a few mini
bowing segments. Of course, much of the threat would depend on the
ability to keep a narrow corridor of surface or near surface based
instability and that remains in question. So, expect showers and
storms to continue into Monday night and early Tuesday, but
confidence is low in the severe threat at this time. Perhaps the
bigger concern is with heavy rainfall potential as PWATs jump above
2" through the column and recent heavy rainfall will have FFG values
low in spots. The progressive nature of storms should help mitigate
a more widespread flood threat, but potential for some problems will
have to be monitored.

The shortwave trough axis and cold front push through W to E on
Tuesday, with showers and storms ending by evening. After mild lows
in the low 70s Monday night, look for Tuesday highs in the low 80s.
Tuesday night lows drop off behind the front and fall back to the
low and mid 60s.

Wednesday - Saturday...

...Canadian High Pressure Will Bring A Pleasant Mid/Late Week
Airmass...

General troughiness hangs around through Wednesday, with a subtle
secondary shortwave passing through the parent trough. This feature
could possibly squeeze out a few showers, but the bulk of the deep
moisture will be gone by this time so will keep a mainly dry
forecast.

Strong Canadian high pressure at the surface builds into our region
Wednesday night through Friday, along with benign NW flow aloft.
This will bring a dry and pleasant stretch of weather as a notable
airmass change occurs behind the Tuesday frontal passage. Look for
highs in the upper 70s to around 80 on Wed/Thu, with temps climbing
back to the low 80s by Friday. Lows will drop into the upper 50s to
around 60 Wed/Thur nights! Expect low humidity during this time as
dew points will be in the 50s to around 60.

Mostly dry conditions should continue Friday night into Saturday,
however a very weak front trailing from a northern stream system
will slide into the area. Overall this feature will be pretty
starved of moisture, but just enough could pool to squeeze out some
isolated showers. Will continue mention, but expect most areas to
stay dry. Temps return to more seasonable values for this time of
year.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Sat Aug 18 2018

Showers and thunderstorms were organized in multiple lines along and
ahead of a weak and poorly defined cold front moving through the
Ohio Valley at 17Z. One line stretched from KCRW to near KLEX to
half way between KBWG and KFTK, while a second line trailed it to
the north by about 30-40 miles.  The second line was less organized
and was not producing the type of vsby-reducing downpours of the
stronger storms to the south. Additional widely scattered showers
were farther north in Indiana, with random coverage.

The thunderstorms will continue moving east-southeast through the
remainder of the daylight hours and weaken with the setting sun. As
skies scatter out in the wake of the FROPA and showers, fob will be
the concern overnight, with MOS guidance indicating IFR to LIFR
vsbys at all TAF sites except KSDF from 10-14Z.

Because of the weakness of the pressure pattern associated with the
cold front, winds will remain at or below 5 kts at all TAF sites -
from the southwest ahead of it, and north to northeast behind it.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JBS
Long Term...BJS
Aviation...JBS
Hazardous weather outlook, Aug 18, 3:20 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
320 PM EDT Sat Aug 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
320 PM EDT Sat Aug 18 2018 /220 PM CDT Sat Aug 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and a few thunderstorms will persist
into the evening, mainly south of the Ohio River. Any shower or
storm will cause brief intense rainfall capable of reducing
visibility, ponding on roadways, and minor flooding of streams and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Monday into Tuesday. A few stronger storms
are possible with the main threats being heavy rainfall and gusty
winds in addition to lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any high rainfall amounts, flooding, and
strong wind gusts today, and again Monday into Tuesday.

BJS/JBS

In the hours before

Special weather statement, Aug 18, 12:37 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1237 PM EDT SAT AUG 18 2018

KYZ024-025-027>029-039>042-045>049-053>057-181730-
Grayson-Mercer-Woodford-Jessamine-Clark-Washington-Madison-Garrard-
Hardin-Anderson-Boyle-Bourbon-Bullitt-Fayette-Marion-Nelson-Meade-
Larue-Breckinridge-
1237 PM EDT SAT AUG 18 2018

...A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING THROUGH
PARTS OF CENTRAL KENTUCKY...

At 1235 PM EDT/1135 AM CDT/, radar indicated thunderstorms were
located along a line extending from near Bryan Station to 7 miles
north of Springfield to 16 miles northeast of Leitchfield.
Movement was east at 30 mph. Torrential rainfall is occurring with
some of these storms. In addition to rapidly reduced visibility in
heavy rain, localized street flooding may occur. Do not drive your
vehicle through flooded roadways.

Locations impacted include...
Lexington, Elizabethtown, Nicholasville, Winchester, Danville,
Bardstown, Versailles, Harrodsburg, Springfield and Hardinsburg.

LAT...LON 3793 8398 3792 8398 3792 8399 3790 8399
      3765 8485 3756 8626 3784 8652 3789 8536
      3814 8433 3812 8408 3811 8408 3794 8397
      3793 8397
TIME...MOT...LOC 1635Z 271DEG 25KT 3805 8431 3779 8526 3770 8616

JBS
Special weather statement, Aug 18, 2:07 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT SAT AUG 18 2018

KYZ049-056-057-181830-
Clark-Madison-Garrard-
207 PM EDT SAT AUG 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
GARRARD...SOUTHEASTERN CLARK AND CENTRAL MADISON COUNTIES...

At 206 PM EDT, strong thunderstorms were clustered near Richmond,
moving east at 15 mph.

Locations impacted include...
Richmond, Harris Ferry, Round Hill, Caleast, Peytontown, Redhouse,
Mina, Stone, Buckeye and College Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways.

LAT...LON 3786 8401 3786 8403 3784 8401 3783 8402
      3785 8406 3782 8407 3785 8408 3784 8410
      3781 8412 3782 8410 3781 8408 3778 8411
      3777 8410 3777 8411 3764 8426 3771 8463
      3773 8457 3775 8456 3788 8429 3787 8400
TIME...MOT...LOC 1806Z 276DEG 12KT 3777 8438

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:37 PM EDTSpecial Weather StatementLMKBreckinridge, Clark, Fayette, Hardin, Jessamine, Mercer and 2 more53 min
Aug 18, 2:07 PM EDTSpecial Weather StatementLMKMadison23 min
Aug 18, 3:50 PM EDTAreal Flood AdvisoryLMKFranklin3 hr
Aug 18, 4:21 PM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas, Scott114 min
Aug 18, 4:30 PM EDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe2 hr
Aug 18, 4:32 PM EDTSpecial Weather StatementLMKBourbon43 min
Aug 18, 4:43 PM EDTAreal Flood AdvisoryLMKAllen, Barren, Warren2 hr
Aug 18, 4:58 PM EDTAreal Flood AdvisoryLMKShelby2 hr
Aug 18, 5:22 PM EDTAreal Flood AdvisoryLMKHarrison3 hr
Aug 18, 5:41 PM EDTAreal Flood AdvisoryLMKClark2 hr
Aug 18, 7:43 PM EDTAreal Flood AdvisoryLMKWashington62 min
Aug 18, 7:44 PM EDTAreal Flood AdvisoryLMKScott2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.